An (Un)Fortune Cookie: A 2-Year-Old With Altered Mental Status
Upon arrival to the ED, the child is carried in her parents' arms. The parents state that they are unsure if the girl “accidently ingested something.” On initial assessment, her airway is patent, she is breathing regularly, her circulation is normal, and her mental status is initially described as drowsy with Glasgow Coma Scale (GCS) of 15. Her vital signs reveal the following values: heart rate, 128 beats per minute; blood pressure, 101/65 mm Hg; temperature, 37.5°C; respiratory rate, 20 breaths per minute; and oxygen saturation, 98% in room air. She is described as a previously healthy child, with no chronic medications or known allergies. Her parents raise a concern that the girl had been with her grandmother at the pharmacy getting the grandmother's methadone.
On physical examination, she has no signs of meningeal irritation, no rigidity, and normal deep tendon reflexes without clonus. Her cardiopulmonary examination is normal. Her abdomen examination is normal. There are no rashes or erythema described. During her stay in the ED, her neurological status suddenly worsens, with a GCS decreasing to 8. She is given a single dose of 0.4 mg of naloxone, becomes more alert, and opens her eyes. However, her GCS continues to fluctuate between 8 and 14 and she subsequently receives 4 more doses of naloxone with minimal response. Her pupils are described as 3 mm and reactive to light. An intravenous line is inserted, and she receives normal saline (0.9%) with dextrose (5%), while transfer plans are being arranged to a large pediatric tertiary care hospital. In the meantime, blood work reveals normal blood glucose, normal complete blood count, and normal electrolytes. Venous blood gas analysis is normal with no acid/base disturbance. The electrocardiogram demonstrates a normal sinus rhythm with QTc interval of 432 milliseconds. Chest and abdominal x-rays are reported normal. Urine toxicology analysis is sent and pending.
At this point, the parents state that the child may have eaten a special cookie that was left in the car by a family friend. Later, urine toxicology testing confirms the drug.